Long QT Syndrome (LQTS)

What is Long QT Syndrome?

Long QT syndrome (LQTS) is a rhythm disorder of the heart’s electrical system, which can cause a person to have fainting spells and fast or irregular heartbeats. In some cases, these erratic heartbeats can trigger a seizure or even cause sudden death.

LQTS can be caused by some medications, like certain anti-psychotics, antihistamines, and ironically, some antiarrhythmics. A family history of LQTS, mutations in the genes KCNQ1 and SCN5A, and certain conditions, like Jervell and Lange-Nielsen syndrome, can also cause long QT syndrome. In predisposed individuals, stress or vigorous activity can set off the symptoms of LQTS; for instance, if an athlete has undiagnosed LQTS, he or she could suffer from sudden cardiac death during a sporting event.

What are the Symptoms of Long QT Syndrome?

LQTS can sometimes present itself as silent LQTS, meaning there are no discernible symptoms. Even if a person doesn’t have symptoms, it is better to be tested for the disorder anyway if he or she has a family history of the condition.

If a person does have symptoms, they often first appear during childhood. These symptoms include, fluttering feelings in the chest, near drowning incidents while swimming, unexplained fainting, and sudden cardiac arrest. Some people have arrhythmia at night, and they may make loud gasping sounds while they sleep.

Long QT Syndrome Causes

Long QT syndrome – a heart rhythm disorder that causes irregular heart rhythms – occurs when the heart muscle takes longer than normal to recharge between beats. This electrical disruption is called a prolonged QT interval and is usually seen on an electrocardiogram (ECG) machine. Long QT syndrome is the result of abnormalities of the heart’s electrical system and might be inherited. Some believe it can be acquired due to medication or an underlying medical condition.

When long QT syndrome is inherited, it is usually associated with 17 different genes and hundreds of mutations within these genes. Two types of inherited long QT syndrome exist: Romano-Ward syndrome – the more common type – and Jervell and Lange-Nielsen syndrome – the rare type.

How is Long QT Syndrome Treated?

There are many treatments for LQTS. For instance, a doctor can identify which medications a patient should or shouldn’t be on. Typically beta-blocking or sodium-channel blocking medications are used since they can prevent the heart from beating too quickly during emotional or physical stressors.

Certain lifestyle changes can also lessen the symptoms of LQTS. For instance, a doctor may recommend adding more potassium-rich foods or taking supplements. A person may need to avoid triggering physical or emotional activities.

In more serious cases, an implantable cardioverter defibrillator (ICD) or pacemaker may be needed. Surgery to correct the heart’s rhythms may be needed if a person is at high risk for sudden death.

Long QT Syndrome Prevention

Since long QT syndrome is usually inherited, there’s no way to prevent it. However, detecting it early means getting treatment before the disease causes additional complications.

You can take steps to lower your risk of complications by making a few lifestyle changes. For instance, being careful about the medications you’re taking can help you to avoid abnormal heart rhythms. Certain medications, such as decongestants, some appetite suppressants, and common antibiotics could cause abnormal heart rhythms. Illicit drugs like amphetamines and cocaine could also cause complications in people with long QT syndrome.

Preventing long QT syndrome could also be accomplished by being careful not to overexert yourself. Try not to participate in any physical activity – such as swimming or other recreational activities – alone. Always bring someone along who can help if you have a fainting spell. Telling your family and friends about your heart condition is important so that they can call someone in case of an emergency. Always have a plan in place in case you’re ever in need of cardiopulmonary resuscitation (CPR) or an automatic external defibrillator (AED).